Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS New Orleans, LA

February 6, 2020Pointe Coupee Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 6, 2020, 12:21 AM CST for Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 12:21 AM CST (06:21 UTC)
Expired
Feb 6, 2020, 12:45 AM CST
In force
24 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

534 
WUUS54 KLIX 060621
SVRLIX
LAC077-125-060645-
/O.NEW.KLIX.SV.W.0013.200206T0621Z-200206T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1221 AM CST Thu Feb 6 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Central West Feliciana Parish in southeastern Louisiana...
  Western Pointe Coupee Parish in southeastern Louisiana...

* Until 1245 AM CST.

* At 1220 AM CST, a severe thunderstorm was located near Melville,
  moving northeast at 70 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  St. Francisville, Morganza and Batchelor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3100 9161 3100 9158 3083 9127 3056 9175
      3061 9176 3062 9174 3066 9175 3067 9173
      3071 9173 3074 9176 3078 9176 3081 9180
TIME...MOT...LOC 0620Z 223DEG 61KT 3067 9179 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
434 
WWUS54 KLIX 060640
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1240 AM CST Thu Feb 6 2020

LAC077-125-060650-
/O.EXP.KLIX.SV.W.0013.000000T0000Z-200206T0645Z/
West Feliciana LA-Pointe Coupee LA-
1240 AM CST Thu Feb 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WEST FELICIANA AND
WESTERN POINTE COUPEE PARISHES WILL EXPIRE AT 1245 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3100 9161 3100 9158 3083 9127 3056 9175
      3061 9176 3062 9174 3066 9175 3067 9173
      3071 9173 3074 9176 3078 9176 3081 9180
TIME...MOT...LOC 0640Z 223DEG 61KT 3092 9152 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 11:59 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 5, 11:59 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1159 PM CST Wed Feb 5 2020

.AVIATION...

KGPT currently at VLIFR with sea fog, and likely to remain there
until front arrives. Remaining terminals range from IFR to MVFR
ceilings outside of convection. At 05Z, cold front has moved
through KMCB and KBTR, but there is elevated convection behind the
front affecting both terminals. Front will take the remainder of
the night to traverse the remaining terminals. With convective
coverage currently increasing, cannot remove thunder from any
terminal at this time. After 12z, threat of TSRA should diminish. Not
seeing much in the way of wind gusts at this time, but with 50
knot winds below FL030 on the 00z LIX sounding, several sites will
carry LLWS for the next few hours. Expect only slow improvement
to MVFR during the morning, then VFR beyond 07/00z. Do anticipate
25-30 knot gusts behind the front at KNEW and KMSY later in the
morning. 35

&&

.PREV DISCUSSION... /issued 511 PM CST Wed Feb 5 2020/

SHORT TERM (Tonight through Saturday)...

Large, potent and slow moving mid/upper trough and associated cold
front will move east through the central Gulf coast region tonight
and Thursday. Sufficient instability and shear will remain in
place to support both strong to severe thunderstorms and very
heavy rainfall due to high precipitable water content that remains
in place. One impulse in the broad southwest flow aloft appears to
be moving through the northern/eastern portion of the forecast
area late this afternoon, and additional, hard to time
disturbances will continue to move northeast through the region
tonight and in areas closer to the coast and east of our area on
Thursday. Regardless of any individual disturbances, the large
scale lifting from the right entrance region of the upper jet that
shifts from west to east across the region tonight and Thursday
morning will cause the low level wind response and help ignite
areas of deep convection. Seriously considered expanded the Flash
Flood Watch into more of the forecast area, but decided to hold
off given the lull in activity that is occurring late this
afternoon.

Surface to near surface based storms will occur in advance of the
cold front tonight and Thursday morning, then additional showers
and some elevated thunderstorms will continue on the cool side of
the cold front late tonight into Thursday before rain diminishes
from the west and northwest on Thursday. Much cooler/colder air
will then move into the region as surface high pressure builds.
Lows Thursday night are expected to remain above freezing under
clearing skies, but in the mid to upper 30s across most areas
except the immediate southeast Louisiana coastal areas that should
remain in the lower 40s.

High pressure will continue to dominate with clear or mostly
clear/sunny skies expected Friday through Saturday. Friday will be
a bit below normal for temperatures, but then warmer than normal
temperatures will quickly return for Saturday and beyond as more
zonal (west to east) flow sets up over the U.S. A weak shortwave
trough may brush the area Saturday, so have some low rain chances
back in the forecast.

LONG TERM (Sunday through Wednesday)...

Broad southwest flow will set up again over Mexico and the
southern U.S. Sunday into early next week as a large upper
low/trough develops near the west coast and a mid/upper high/ridge
extends from the Atlantic to the east Gulf of Mexico. There should
be a lull in any rain in the forecast Saturday night into Sunday,
then rain chances increase again Sunday night into Monday and
remain in the forecast through Wednesday. Temperatures are
expected to be mild to warm through the period.

AVIATION...

Conditions should trend from MVFR currently back down to
IFR to LIFR again tonight into Thursday morning. SHRA/TSRA will
continue to bring much lower VSBY and lower CIGS at times through
the forecast period, except for an evening lull at many airports.
Southerly winds will also remain moderate with gusts near 20
knots or higher at times through tonight before the cold front
shifts the winds to west to northwest during the 06z-15z time
period.

MARINE...

Small Craft Advisories will remain in effect through Thursday as
the next strong cold front moves near and through the coastal
waters. This front should move through Thursday morning. Strong
northwest winds of 25 to 35 kt with higher gusts are expected
behind the front for much of Thu night and a Gale Watch remains in
effect for that time frame. Winds will ease back to west to
southwest at around 10 knots or less Friday afternoon and
southerly around 10 knots or less on Saturday. A tighter pressure
gradient between high pressure moving east and lower pressure to
the west will result in southeast winds 10 to 15 knots Saturday
night into Sunday and possibly up to 15 to 20 knots Sunday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  53  57  35  57 /  90  60   0   0
BTR  50  53  35  60 /  90  60   0   0
ASD  54  60  36  58 / 100  80  10   0
MSY  55  58  39  59 / 100  80  10   0
GPT  57  62  38  56 / 100  90  10   0
PQL  58  65  36  58 /  90  90  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from Thursday evening through late Thursday night for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until 6 PM CST Thursday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory from 6 PM Thursday to 3 AM CST Friday for
     GMZ530-534.

     Dense Fog Advisory until 3 AM CST Thursday for GMZ532.

     Small Craft Advisory until 3 AM CST Friday for GMZ532.

MS...Flash Flood Watch through Thursday afternoon for MSZ080>082.

GM...Gale Watch from Thursday evening through late Thursday night for
     GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until 6 PM CST Thursday for GMZ538-550-552-
     555-557-570-572-575-577.

     Small Craft Advisory from 6 PM Thursday to 3 AM CST Friday for
     GMZ534.

&&

In the hours before

Special weather statement, Feb 5, 11:22 PM CST, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1122 PM CST Wed Feb 5 2020

LAZ036-037-048-050-071-060545-
Livingston-St. Helena-Northern Tangipahoa-East Feliciana-East Baton
Rouge-
1122 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...NORTHERN
LIVINGSTON...EAST CENTRAL EAST FELICIANA...WEST CENTRAL TANGIPAHOA
AND NORTHEASTERN EAST BATON ROUGE PARISHES...

At 1122 PM CST, a strong thunderstorm was located near Livingston, or
10 miles northeast of Denham Springs, moving northeast at 65 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Denham Springs, Greensburg, Amite, Walker, Amite City, Livingston,
Roseland, Montpelier, Watson, Darlington and Greenwell Spring.

LAT...LON 3069 9035 3069 9036 3065 9057 3057 9057
      3037 9083 3051 9105 3095 9078
TIME...MOT...LOC 0522Z 220DEG 55KT 3057 9081
Special weather statement, Feb 5, 11:37 PM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1137 PM CST Wed Feb 5 2020

LAZ046-048>050-060615-
Iberville-Livingston-Ascension-East Baton Rouge-
1137 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...WEST
CENTRAL LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTH CENTRAL EAST
BATON ROUGE PARISHES...

At 1137 PM CST, a strong thunderstorm was located over St. Gabriel,
or near Oak Hills Place, moving northeast at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Denham Springs, Oak Hills Place, St. Gabriel, Walker,
French Settlement, Port Vincent, Old Jefferson, Geismar, Inniswold,
Prairieville, Village St. George, Shenandoah, Carville, Westminster
and Gardere.

LAT...LON 3055 9096 3040 9074 3015 9105 3026 9120
TIME...MOT...LOC 0537Z 219DEG 54KT 3027 9107
Local storm report, Feb 5, 11:58 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1158 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             2 NNW PRAIRIEVILLE      30.33N 90.98W
02/05/2020  E1.00 INCH       ASCENSION          LA   PUBLIC

            QUARTER SIZED HAIL ON JEFFERSON HIGHWAY NORTH OF
            PRAIRIEVILLE.

&&

MEFFERSO
Local storm report, Feb 6, 12:02 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1202 AM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             WALKER                  30.48N 90.87W
02/06/2020  E1.00 INCH       LIVINGSTON         LA   PUBLIC

            QUARTER SIZED HAIL REPORTED IN WALKER, LA

&&

MEFFERSO
Special weather statement, Feb 6, 12:17 AM CST, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1217 AM CST Thu Feb 6 2020

LAZ039-MSZ070-071-077-060645-
Washington-Pike-Walthall-Pearl River-
1217 AM CST Thu Feb 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON PARISH...
WALTHALL...SOUTHEASTERN PIKE AND NORTHWESTERN PEARL RIVER COUNTIES...

At 1217 AM CST, a strong thunderstorm was located near Mount Herman,
or 8 miles northwest of Franklinton, moving northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Franklinton, Tylertown, Varnado, Dexter, Mount Herman and Angie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3118 9003 3117 9000 3113 9000 3113 8994
      3107 8992 3107 8984 3100 8983 3100 8968
      3095 8966 3076 9024 3110 9034 3122 9003
TIME...MOT...LOC 0617Z 240DEG 48KT 3096 9021
Local storm report, Feb 6, 12:21 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1221 AM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     HAIL             3 ESE DENHAM SPRINGS    30.47N 90.92W
02/05/2020  E1.00 INCH       LIVINGSTON         LA   BROADCAST MEDIA

            QUARTER SIZE HAIL NEAR JUBAN ROAD.

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:10 PM CSTMarine Dense Fog AdvisoryLIX9 hr
Feb 5, 8:04 PM CSTSpecial Weather StatementLIXEast Baton Rouge26 min
Feb 5, 8:27 PM CSTSpecial Weather StatementLIXEast Feliciana, Saint Helena33 min
Feb 5, 10:28 PM CSTSpecial Weather StatementLIXSaint Helena32 min
Feb 5, 10:57 PM CSTSpecial Weather StatementLIXEast Baton Rouge33 min
Feb 5, 11:22 PM CSTSpecial Weather StatementLIXSaint Helena23 min
Feb 5, 11:37 PM CSTSpecial Weather StatementLIXAscension38 min
Feb 5, 11:39 PM CSTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Iberville, Livingston36 min
Feb 6, 12:09 AM CSTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa36 min
Feb 6, 12:17 AM CSTSpecial Weather StatementLIXWashington28 min
Feb 6, 1:37 AM CSTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, West Baton Rouge2 hr
Feb 6, 2:57 AM CSTSpecial Marine WarningLIX49 min
Feb 6, 3:14 AM CSTGale WarningLIX27 hr
Feb 6, 3:40 AM CSTSpecial Marine WarningLIX50 min
Feb 6, 4:36 AM CSTSpecial Marine WarningLIX54 min
Feb 6, 8:29 AM CSTRiver Flood WarningLIXSaint Tammany4 days
Feb 6, 8:32 AM CSTRiver Flood WarningLIXTangipahoa3 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.